"NATURAL" foods and herbal medicines have gained substantial popularity in the United States during the past two decades. These products often are assumed to be free of toxic side effects and are used in an effort to improve general health and well-being. This report describes a young woman in whom abnormal clotting function and mild clinical bleeding developed as a result of ingestion of an herbal tonic.
Report of a Case
A 25-year-old woman consulted her gynecologist because of menometrorrhagia. A small mass was palpated on pelvic examination, and the patient was admitted to the hospital for laparoscopy. A small amount of endometriosis was found, and the mass effect was thought to result from an unusually placed ovary. She was discharged from the hospital but continued to have abnormal menstrual bleeding. Her condition was reevaluated three weeks later, and she was found to have a prothrombin time of 53.4 s
Hogan RP. Hemorrhagic Diathesis Caused by Drinking an Herbal Tea. JAMA. 1983;249(19):2679–2680. doi:10.1001/jama.1983.03330430055030
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: